Aminophylline (sp?)

I think that is how it's spelt but to try and clear up any issues I think it is pronounced am-o-nof-i-lin! To be honest, I'm not really sure but some of you guys will probably know more than me!

Bascially, I went into A&E on Mon night after having splatted pretty badly. After having back to back nebs for approx 2 1/2 hours the doctors put me on an infusion of aminophylline! I was just after a bit more info about it as I can't find much on the internet. I suffered tachycardia and vommiting as side effects and I was also wondering if this had happened to anyone else!?

Any info would be greatly appreciated!

Thank you,

R xxx

9 Replies

oldestnewest
  • Hey rachel hope your feeling better,

    they are quite common side effects that you mention. I suffer with both of them when receiving IV. Usually some anti emetics will help with the nausea/vomiting the tachycardia should wear off after a while but if it continues too long an ECG is often necessary.

    The first time I ever had iv aminophyline as a kid I was so sick ut after a few times receiving it the side effects seemed to wear off slightly.

    Hope this helps

    Clare

  • Hi Rachel...

    Hope you have or are making a recovery...

    I used to always suffer with the side effects of the nausea and vomitting from aminophylline infusions, despite being on aminophylline tablets...When I was in hospital on an aminophylline infusion for 4 weeks I was sick as a do but the docs said that was because my levels were all over the place, but a good anti emetic shud make the nausea settle...

    Good luck x

  • Yea when i have it as IV it makes me so sick too!! even the ani sickness didnt work for me! hope you are feeling better soon!!

    xxxxx

  • Why would someone be given aminophylline infusions over something like, say, hydrocortisone? I've had both IV Hydrocortisone and IV Magnesium in the past, but never aminophylline (or its derivatives), so I'm wondering...why one type over another?

    I understand that Hydrocortisone is a steroid, thus reducing inflammation, and that aminophyllin and MgSO4 are bronchodilators and hence have a different action to a steroid, but are there certain criteria or something to help decide which to give in an acute setting?

    Sorry if this seems a bit wordy and/or weird, but as an asthmatic student nurse I'm kinda interested...

    Cheers all, hope you are all well x

  • Some places consider Aminophylline too risky, too little and it does not work, too much and you ""toxic"" which is not nice at all. It is an extremely old drug and there has been little recent reserch however, there is now I understand more reserch being done into ways of making it a safer drug. If I am ""out of area"" I always check the local hospital stocks it and is happy to use it. When the levels are right it is a wonder drug but as I said it can be very tricky getting them right and many hospitals simply do not have the ability to do daily blood tests and then base your dosage on that. Sadly it is one of those that is not simply a weight based dosage it all depends on how the old liver is functioning really.

    Bex

  • Bex, thank you for your reply. My GP once wanted to put me on theophylline but ""chickened out"" due to the toxic potential. And now I know why I haven't been given any in costa too!

  • Thank you so much everyone for your replies. They were really helpful and now I know I'm not the only one that feels awful whilst on it!! As Bex said, when they get it right it is a wonder drug - it felt like I had a new set of lungs, and I really felt it when my levels came down!!

    Thanks!

    R xx

  • wow amazing what you learn didnt know it was a broncolater. When i was in hospital i had hydrocortisone, magnesium and aminophylline in a and e. But the ami felt amazing until i got the shakes, worst than ever shakes! And i also felt sick but never actually was sick.

  • Wherrers I think you will find it is magnesium that baffles the boffins.

    Aminophylline has a duel effect at levels of 5-10* it has an anti-inflmitory effect at levels between 10 - 20* it has a bronchodilatory effect over 20 and you are in toxic territory some people display toxic symptoms at a slightly lower level the same as some need to have a level of 12 or above (for example) to feel the full theaputic effect. The main problems are getting the levels right RBH test blood 4-6 hours after the medication is taken as that should be its peak time and if you are having it IV you get daily bloods and they can increase or decrease the dosage depending on the result. It is heavily effected by smoking with smokers often needing half as much again as non-smokers, it can also be affected by certain drugs and St Johns Wort is a big no-no with this drug so always remind your Dr you are on a theophylline based drug and check before using any herbal or over the counter remedies.

    As I understand it the research is more into making it a safer drug to take, toxicity can kill and is a best extremely unpleasent, which is why hospitals moved away from using it now however it is coming back in. Better testing and management are making a huge difference and many hospitals are now much more comfortable with tinkering with dosages because they have daily levels to help them to find the safe dose for you.

    Bex

    *I have used the scale the RBH use there are other ones and they vary hugely so please don't panic if you last level was 200 or someting silly its just your local use a different measuring system.

You may also like...